Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS Wilmington, NC

August 4, 2005Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 4, 2005, 4:45 PM EDT for Robeson County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 4:45 PM EDT (20:45 UTC)
Expired
Aug 4, 2005, 5:18 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 97 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1110 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 042049
SVRILM
NCC155-042115-
/O.NEW.KILM.SV.W.0034.050804T2045Z-050804T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
445 PM EDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF FAIRMONT...OR 16 MILES NORTHEAST OF MULLINS...AND MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARIETTA AT 455 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3489 7894 3484 7892 3468 7881 3458 7885
      3450 7885 3446 7895 3432 7904 3431 7908
      3462 7944 3465 7944 3477 7933 3483 7934
      3483 7918 3495 7903

$$

15
1 follow-up statement
000 
WWUS52 KILM 042118
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
517 PM EDT THU AUG 4 2005

NCC155-042127-
/O.EXP.KILM.SV.W.0034.000000T0000Z-050804T2115Z/
ROBESON NC-
517 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROBESON EXPIRED 515 PM EDT...

AT 517 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3489 7894 3484 7892 3468 7881 3458 7885
      3450 7885 3446 7895 3432 7904 3431 7908
      3462 7944 3465 7944 3477 7933 3483 7934
      3483 7918 3495 7903

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:58 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 4, 3:58 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
358 PM EDT THU AUG 4 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
ADDED MENTION OF SHOWERS/THUNDER TO THIS EVENING FORECAST
OTHERWISE SIMILAR TO LAST NIGHT AND INCLUDED HAZE AND FOG AFTER
MIDNIGHT. FRIDAY...TEMPS ABOUT LIKE TODAY...PERHAPS A DEG OR TWO
LOWER AND WITH SIMILAR DEWPOINTS...HEAT INDEX SHOULD BE NEAR 100
FOR AN HOUR OR SO IN THE AFTERNOON. WILL MENTION SHOWER/THUNDER
DURING THE AFTERNOON AND EVENING AS EXPECT ISOLATED CONVECTION
INLAND FROM THE BEACHES AGAIN...DEVELOPING ALONG BOUNDARIES LEFT
BEHIND FROM THIS EVENINGS ACTIVITY. ISOLATED CONVECTION SHOULD
PERSIST INTO THE EVENING. FRIDAY NIGHT SHOULD BE SIMILAR TO PAST
COUPLE OF NIGHTS...HAZE AND LATE NIGHT FOG.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
PIEDMONT TROUGH DEVELOPS AND SHARPENS THROUGH THE PERIOD AS RIDGING
ALOFT BEGINS TO BREAK DOWN. SURFACE HIGH PRESSURE REMAINS JUST
OFF THE COAST DURING THE WEEKEND...BUT BEGINS TO SHIFT FARTHER
OFFSHORE EARLY IN THE WEEK AS ONSHORE FLOW STRENGTHENS. ONSHORE
FLOW VEERS TO SOUTH AND SOUTHWEST BY WEDNESDAY. MOISTURE DEEPENS
THROUGHOUT THE COLUMN NEXT WEEK...AND SCATTERED CONVECTION IS
POSSIBLE MAINLY IN THE AFTERNOON AND EVENING WITH INCREASING
CHANCES BY MID WEEK. A COLD FRONT APPROACHES THE AREA FROM THE
NORTHWEST ON THURSDAY.

&&

.AVIATION...
ALL TERMINALS INITIALIZE WITH VFR CONDITIONS THIS AFTERNOON.
THERE COULD BE A BRIEF INTRUSION INTO MVFR CONDITIONS WITH HZ IN
CRE AND MYR...ALTHOUGH SEA-BREEZE SEEMS TO BE MITIGATING THE
THREAT SOMEWHAT.

GUIDANCE AND UPS FOG PRODUCT ON BOARD FOR FOG IN ALL TERMINALS
FRIDAY MORNING...WITH THE MORE TRADITIONAL TERMINALS...CRE AND
FLO...DEPICTING THE STRONGEST SIGNALS. HAVE USED PREVAILING MVFR
CONDITIONS IN ALL TERMINALS FOR THE EARLY MORNING HOURS...WITH THE
LOWEST VISIBILITIES IN CRE AND FLO.

&&

.MARINE...
HIGH PRESSURE WILL BE THE MAIN PLAYER IN THE MARINE FORECAST FOR THE
NEXT SEVERAL DAYS.  WEAK HIGH CENTER OVER THE APPALACHIANS WILL
MAINTAIN THE NE BY NIGHT/SE BY DAY OSCILLATION FOR ONE MORE DAY.
FINALLY THE HIGH PRESSURE CONSOLIDATES OFFSHORE FRI NIGHT AND
SAT...AND WILL REMAIN THERE FOR THE REMAINDER OF THE FORECAST
PERIOD.  RIDGE AXIS WILL BE JUST FAR ENOUGH NORTH TO KEEP US IN
MAINLY SE FLOW.

SEAS WILL REMAIN BENIGN WITH WIND SPEEDS GENERALLY LIMITED TO AROUND
10 KT.  FAIRLY WEAK SE SWELL WILL PERSIST...AND BEST WIND WAVES
SUN-MON SHOULD PRODUCE 3-4 FT SIGNIFICANT WAVE HEIGHT.  WW3 NUMBERS
LOOK PRETTY REASONABLE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

SHORT TERM...RJD
LONG TERM...RJD
AVIATION...SHK
MARINE...RAS
Hazardous weather outlook, Aug 4, 10:20 AM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 AM EDT THU AUG 4 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-051000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
1020 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RIP CURRENT RISK FOR EAST FACING BEACHES IN
SOUTHEAST NORTH CAROLINA. HEAT INDICES THIS AFTERNOON WILL BE NEAR
100 DEGREES FOR AN HOUR OR TWO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RJD

In the hours before

Special weather statement, Aug 4, 4:39 PM EDT, 6 minutes before
ZCZC RDUSPSILM DEF
TTAA00 KILM 042039

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
439 PM EDT THU AUG 4 2005

SCZ032-039-042145-

FLORENCE SC-WILLIAMSBURG SC-
439 PM EDT THU AUG 4 2005

...THUNDERSTORMS DEVELOPING AND MOVING INTO FLORENCE AND
WILLIAMSBURG COUNTIES OF NORTHEAST SOUTH CAROLINA...

AT 439 PM EDT...A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM
PAMPLICO...ACROSS JOHNSONVILLE TO HEMINGWAY...WILL PUSH TO THE
SOUTHWEST AT 15 MPH

COMMUNITIES IN THE PATH OF THESE STORMS FOR THE NEXT HOUR...THROUGH
545 PM EDT...INCLUDE KINGSTREE...LAKE CITY...COWARD...GREELEYVILLE
...LANE...AND SCRANTON.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING PEA SIZED HAIL
...WIND GUSTS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HOEHLER
Special weather statement, Aug 4, 4:39 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
439 PM EDT THU AUG 4 2005

SCZ032-039-042145-
FLORENCE SC-WILLIAMSBURG SC-
439 PM EDT THU AUG 4 2005

...THUNDERSTORMS DEVELOPING AND MOVING INTO FLORENCE AND
WILLIAMSBURG COUNTIES OF NORTHEAST SOUTH CAROLINA...

AT 439 PM EDT...A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM
PAMPLICO...ACROSS JOHNSONVILLE TO HEMINGWAY...WILL PUSH TO THE
SOUTHWEST AT 15 MPH

COMMUNITIES IN THE PATH OF THESE STORMS FOR THE NEXT HOUR...THROUGH
545 PM EDT...INCLUDE KINGSTREE...LAKE CITY...COWARD...GREELEYVILLE
...LANE...AND SCRANTON.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING PEA SIZED HAIL
...WIND GUSTS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HOEHLER

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.